Doctors worried by Chantix in ‘07

continued from page 1

Question of the Day

What has been the biggest debacle on Obama's watch?

View results

But the rates of these events were highest among the Chantix group - 9.8 hospitalizations per 10,000 patients. For instance, veterans taking nicotine replacement were suffering psychotic episodes requiring hospitalizations at a lesser of rate 6.8 per 10,000 patients.

The report also found that nearly all of the patients in each of the three groups who were admitted to hospitals with psychiatric problems had histories of psychiatric problems, and more than half in each group had histories of some sorts of suicidal behaviors.

By the time the review was completed in March, the Food and Drug Administration (FDA) and Pfizer already had issued public warnings about Chantix.

Even then, VA officials conducting the review didn’t urge that all veterans taking the medicine under the VA’s care get warning letters. Instead, the review recommended that the FDA conduct a full epidemiological study of the drug at a cost of $250,000.

Virginia Torrise, VA’s deputy chief consultant of Pharmacy Benefits Management, said agency officials were not able in their informal review “to actually correlate and say there was a causal effect” between any of the drugs or nicotine treatments and the psychiatric events and that is why they recommended a formal FDA study.

The VA began sending warning letters to all 32,000 veterans who have taken Chantix in late spring, nearly three months after the internal review was completed. The first letters were sent on May 30 and told veterans that they should be careful operating heavy machinery if they are taking Chantix, repeating a warning just days earlier from the Federal Aviation Administration when it banned pilots from taking the drug.

Updated guidelines for prescribing Chantix were posted on the VA Web site June 18, and the agency then sent out letters to all veterans taking the drug to specifically warn them that suicidal tendencies were a possible side effect.

Those actions were prompted by a joint investigative report by The Times and ABC News on June 17 that documented how the VA failed to warn more than 200 veterans suffering from PTSD who where participating in a smoking-cessation study of Chantix’s possible side effects. During the delay, one of the Iraq war veterans, former Army sharpshooter James Elliott, in that study suffered a psychotic episode so severe that it led to a near lethal confrontation with police, The Times reported.

The VA initially reported that 143 veterans had taken Chantix in conjunction with the smoking-cessation study, and about two dozen had suffered some side effects. But on Monday, VA officials significantly raised those numbers, acknowledging that at least 241 veterans in the study had taken Chantix as of June 25, and that 114 serious adverse events were reported by 75 of those participants. Among the side effects, 22 involved psychiatric events.

The number of veterans now taking Chantix in that study has dropped to 40, officials said.

The description of the study’s effort provided to The Times said that when the FDA approved Chantix, “the drug had not been studied in VA patients or patients with mental health conditions.”

“VA received early reports of … adverse drug reactions from various medical centers which signaled to VA the need for a pharmacovigilance effort that added psychosis to the events being tracked and ultimately analyzed and placed into a report,” the VA said.

Wednesday’s congressional hearing will review the VA process for handling human research subjects, the agency’s responsibility to respond to the FDA´s advisories, and the relationship between pharmaceutical companies and researchers. Witnesses include VA Secretary James B. Peake; Dr. John D. Daigh, assistant inspector general; Mr. Elliott; and Lt. Col Roger Charles, editor of DefenseWatch.

Lawmakers are concerned because the VA’s alerts about Chantix side effects lagged those of the drug maker and the FDA.

For instance, Pfizer updated its Chantix label in January to warn of possible “serious neuropsychiatric symptoms, including changes in behavior, agitation, depressed mood, suicidal ideation and suicidal behavior.”

Story Continues →

View Entire Story
Comments
blog comments powered by Disqus